Missouri, 2008

Hail and Damaging Winds in Missouri, July 25, 2008

July 25, 2008 · NWS SGF · 4 events in 3 counties and zones

A few marginally severe thunderstorms impacted portions of central Missouri during the evening hours of 25 July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few marginally severe thunderstorms impacted portions of central Missouri during the evening hours of 25 July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 25, 12:57 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 12:57 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT FRI JUL 25 2008

.DISCUSSION...

A WEAK FRONT STRETCHED FROM CENTRAL KANSAS INTO NORTHERN MISSOURI
FRIDAY AFTERNOON. MEANWHILE A SHORTWAVE TROUGH WAS TRACKING EAST
OUT OF THE NORTHERN PLAINS WITH A VORTICITY LOBE STRETCHING SOUTH
INTO THE MISSOURI VALLEY. CONVECTIVE DEVELOPMENT HAS BEEN SPARSE
THROUGH EARLY AFTERNOON BUT EXPECT ACTIVITY TO INCREASE
SUBSTANTIALLY BY LATE AFTERNOON AND EARLY EVENING.

SURFACE BASED CAPES APPROACHING 3000 J/KG AND WEAK CONVERGENCE
AHEAD OF THE FRONT WILL INITIATE DEVELOPMENT FROM EASTERN KANSAS
INTO THE CENTRAL MISSOURI. ABNORMALLY STRONG DEEP LAYERED SHEAR
WAS IN PLACE ACROSS NORTHERN AND CENTRAL MISSOURI UNDERNEATH THE
SAGGING WESTERLIES. WITH 30-40 KTS 0-6 KM SHEAR SEVERE STORMS IN
THE FORM OF ORGANIZED MULTI-CELL CLUSTERS AND PERHAPS A SUPERCELL
OR TWO WILL BE POSSIBLE. THINKING STORMS WILL BE INITIALLY FOCUSED
NORTH OF A LAMAR TO LEBANON LINE THROUGH EARLY EVENING BEFORE
SHIFTING SOUTHEAST. A FEW PULSE TYPE THUNDERSTORMS WILL ALSO BE
POSSIBLE THROUGH THIS EVENING...ESPECIALLY SOUTH OF HIGHWAY 60
WHERE THE ATMOSPHERE IS ALREADY RELATIVELY UNCAPPED.

WHILE STORM INTENSITY WILL DECREASE LATER THIS EVENING...EXPECT
CONVECTIVE CLUSTERS TO CONTINUE OVERNIGHT AS FRONT AND LOW THETA-E
GRADIENT SAGS SOUTH INTO THE OZARKS. WHILE THE LOW LEVEL JET IS
PROGGED TO BE RATHER MODEST...ENOUGH 925-850 MB MASS CONVERGENCE
WILL BE IN PLACE FOR SCATTERED CONVECTION OVERNIGHT. WILL HAVE TO
MONITOR TRAINING STORMS AND THE POTENTIAL OF FLASH FLOODING GIVEN
THE RICH MOISTURE IN PLACE.

SOME UNCERTAINTY EXISTS WHERE THE WEAK FRONT WILL BE SATURDAY BUT
IT APPEARS THAT IT WILL EXTEND NORTHWEST TO SOUTHEAST ACROSS THE
OZARKS. SUFFICIENT INSTABILITY AND MOISTURE WILL BE IN PLACE FOR
AT LEAST ISOLATED CONVECTION ESPECIALLY SOUTHWEST OF WHERE THE
BOUNDARY SETS UP.

MODELS ARE INDICATING A CONVECTIVE COMPLEX WILL TAKE SHAPE LATER
SATURDAY AFTERNOON INTO SATURDAY NIGHT ACROSS THE MISSOURI RIVER
VALLEY ON THE PERIPHERY OF THE AMPLIFYING UPPER LEVEL RIDGE.
HOWEVER PLACEMENT OF THIS DEVELOPMENT DOES DIFFER WITH THE GFS
MODEL THE FARTHEST SOUTH. A STRONGER LOW LEVEL JET WILL INTERACT
WITH THE REMNANT BOUNDARY ORIENTED NORTHWEST TO SOUTHEAST ACROSS
THE REGION. THIS CONVECTIVE COMPLEX WILL SLIDE SOUTHEAST ACROSS
THE LOWER MISSOURI RIVER VALLEY AND AT LEAST PORTIONS OF THE OZARKS
SATURDAY NIGHT.

RAIN CHANCES SUNDAY WILL BE SOMEWHAT DEPENDENT UPON WHERE THE
AFOREMENTIONED CONVECTION AND ASSOCIATED MESO-SCALE BOUNDARIES END
UP. OTHERWISE THE UPPER RIDGE WILL BEGIN TO ASSERT ITSELF SUNDAY
INTO EARLY NEXT WEEK WITH INCREASING 500 MB HEIGHTS. THIS WILL
LIKELY BUMP TEMPERATURES UP WELL INTO THE 90S AT LEAST NEAR THE
MISSOURI KANSAS BORDER. THIS WILL RESULT IN HEAT INDEX VALUES
APPROACHING 105 IN THOSE SAME AREAS EARLY NEXT WEEK. IT APPEARS
THE NEXT LEGITIMATE CHANCE FOR RAIN MAY DEVELOP BY THE MIDDLE PART
OF NEXT WEEK.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP FROM LATER THIS AFTERNOON INTO THIS EVENING ACROSS WEST
CENTRAL AND PORTIONS OF SOUTHWEST MISSOURI. MVFR AND BRIEF IFR
CONDITIONS CAN BE EXPECTED WITH THESE STORMS. THE STORMS WILL THEN
DIMINISH LATER THIS EVENING WITH VFR CONDITIONS THEN PREVAILING
OVER MOST AREAS INTO SATURDAY MORNING. WILL NEED TO WATCH FOR
SOME FOG DEVELOPMENT LATE TONIGHT IN AREAS THAT RECEIVE RAINFALL
THIS EVENING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 25, 11:00 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT FRI JUL 25 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1200 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
 THE OUTLOOK AREA. A FEW SEVERE STORMS WILL BE POSSIBLE WITH DOWNBURST
 WINDS IN EXCESS OF 60 MPH. HAIL TO THE SIZE OF NICKELS WILL ALSO BE
 POSSIBLE ESPECIALLY ACROSS CENTRAL MISSOURI. HEAVY RAINFALL AND
 LOCALIZED FLASH FLOODING CANNOT BE RULED OUT.

 CLUSTERS OF THUNDERSTORMS MAY AFFECT THE AREA OVERNIGHT AS A WEAK
 FRONT MOVES INTO THE REGION. VERY HEAVY RAINFALL AND FLASH FLOODING
 WILL BE THE PRIMARY HAZARD WITH THESE STORMS.

 HEAT INDEX VALUES WILL APPROACH 100 DEGREES ACROSS EXTREME SOUTHEAST
 KANSAS AND FAR SOUTHWEST MISSOURI THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
 WEEKEND...AND AGAIN DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 25, 4:15 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT FRI JUL 25 2008

MOZ071-082-083-252245-
TEXAS MO-PHELPS MO-DENT MO-
515 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL TEXAS...NORTHWESTERN
DENT AND SOUTHERN PHELPS COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
NEWBURG TO 9 MILES SOUTHEAST OF FORT LEONARD WOOD...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF FORT LEONARD WOOD TO 9 MILES
SOUTHEAST OF FORT LEONARD WOOD...MOVING EAST AT 18 MPH.

THESE STORMS WILL BE NEAR...
  LICKING BY 545 PM CDT.

THE TOWNS OF EDGAR SPRINGS...BEULAH...LENOX...ANUTT AND LECOMA ARE IN
THE PATH OF THESE STORMS.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

JLT
Local storm report, Jul 25, 5:22 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT FRI JUL 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     VERSAILLES              38.43N  92.84W
07/25/2008  E50 MPH          MORGAN             MO   PUBLIC

0622 PM     HAIL             VERSAILLES              38.43N  92.84W
07/25/2008  E0.25 INCH       MORGAN             MO   PUBLIC

&&

HATCH

The radar

The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morgan

When
July 25, 5:31 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
0.88 in hail
Reported by
Public
Coordinates
38.430, -92.840

Thunderstorm Wind, Texas

When
July 25, 6:00 PM CST
Where
Texas County, 1.79 mi WNW of Cabool
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.140, -92.130

Thunderstorm wind gusts knocked over several large trees.

Thunderstorm Wind, Miller

When
July 25, 6:05 PM CST
Where
Miller County, Eldon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.350, -92.580

Thunderstorm wind gusts knocked over several large trees and power poles.

Thunderstorm Wind, Miller

When
July 25, 6:10 PM CST
Where
Miller County, 0.69 mi S of Aurora Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.320, -92.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115463, 115464, 115465, 115466.